The adoption of buprenorphine as a form of medically assisted treatment for opioid use disorder has been widely hailed for its effectiveness; however, there remains an element of risk to its use. Even as those who still struggle with their addiction turn to sabotaging their medication, they might be doing so under the impression that there is a way to safely snort buprenorphine. This is a grave misconception with potentially deadly consequences.
What is Buprenorphine?
Buprenorphine is an opioid, but it’s not a full agonist opioid like heroin, fentanyl or oxycodone. It is a partial opioid agonist, which means it is not as potent as those other opioids. This is because, as a partial agonist, it does not fully bind to the opioid receptors in the brain and central nervous system. This partial activation is slower, and it causes less euphoria and pain-killing effects than full agonists. Full agonists tend to be quicker, cause a greater sense of euphoria, and can completely block pain signals to the central nervous system. People might still experience some of the other side effects of opioid consumption, such as nausea or vomiting, but the more serious effects, like respiratory depression, are unlikely.
This also means there is a ceiling on the extent to which buprenorphine can trigger the opioid receptors it attaches to. Heroin, or even methadone, do not have this “plateau,” says the American Family Physician, which is why those full opioid agonists tend to be so frequently abused. For buprenorphine, this means that people who receive the medication for their opioid use disorder will be unlikely to develop a psychological dependence on the medication, which sometimes happens when patients are given methadone to transition off the other opioids they are abusing.
Buprenorphine to Suboxone
In therapeutic settings, buprenorphine is sometimes combined with naloxone, an opioid antagonist, to create a medication known as Suboxone. As an opioid antagonist, naloxone removes opioid molecules that have attached themselves to opioid receptor cells, and it prevents other opioids from accessing those receptors. For this reason, naloxone is used as an overdose reversal drug. In the life-or-death moments after an opioid overdose, a naloxone nasal spray can revive a person.
However, this life-saving action also puts a person into opioid withdrawal, which is usually very distressing and painful. To ease the process, naloxone is bundled with buprenorphine, giving patients a shield from withdrawal and a “lighter” opioid to use to transition away from their full opioid agonists.
Suboxone comes in formulations that are designed to dissolve under the tongue or between the gums and cheek. This is so that the absorption of the opioid molecules in the bloodstream is expedient and convenient.
Nonetheless, there are risks to buprenorphine/Suboxone in addiction treatment. A person with a chronic psychological dependence on opioids might take more of the medication than prescribed, or the individual may illegally obtain the medication. Even the method of administration can play a role in the safety (or lack thereof) of taking buprenorphine. While the medication is meant to be dissolved in the mouth, people can try to snort their buprenorphine to experience a euphoric high that is similar to that of other opioids.
Can Buprenorphine be Safely Snorted?
Doctors and pharmacists will always warn patients about the dangers of crushing tablets and snorting the powder. People often do this because they want faster relief and effects. However, doing so can prevent the medication from working as designed, and it can also cause significant side effects. Tablets meant for consumption or sublingual (under the tongue) absorption are formulated in such a way to release the drug slowly, giving the body time to properly process the opioid molecules and let them have their desired effect.
But crushing the tablets and then snorting the remains unravels these modifications, and it makes the chemicals in the tablets act entirely different from how they were intended. Effectively, crushing buprenorphine tablets releases all the opioid molecules too quickly. A person who does this is at risk of feeling the opioid effects more quickly and more intensely than someone who takes the medication as they should.
In short, this is because of how the drug can so speedily enter the bloodstream through snorting, and then reach the brain; it is not dissimilar to why cocaine is so commonly snorted. For this reason, people who struggle with opioid dependence might try to recapture the highs they experienced from their full opioid agonists (heroin, fentanyl, or oxycodone) by misusing their buprenorphine/Suboxone. Facilitating quicker access to the brain makes for shorter, more intense highs than what buprenorphine is normally capable of providing.
Snorting buprenorphine/Suboxone can lead to a high in patients whose opioid receptors don’t have a history of being activated by opioid agonists, but is it safe? If a person tampers with their Suboxone tablets, they are releasing buprenorphine and naloxone directly into their bloodstream. When Suboxone is taken correctly, the naloxone serves as an abuse-deterrent because of its nature as an opioid antagonist. Since there is no abuse with proper Suboxone consumption, users will be oblivious to any effects of the naloxone, but crushing and snorting the Suboxone tablets exposes the person to the brunt of both.
Buprenorphine tends to be abused by people who are addicted to relatively miniscule doses of other opioids. While the naloxone in Suboxone should make buprenorphine abuse less likely, there is a possibility that a person will still experience a high if they snort their crushed buprenorphine tablets.
Buprenorphine Side Effects
Buprenorphine is generally safe when taken properly, but when it is misused (as in snorting), it can cause drastic side effects that are similar to those of full opioid agonists. These effects include:
- Respiratory issues
- Lack of muscle and motor coordination
There also are psychological side effects of exposing the brain to buprenorphine that sidesteps the timed-release mechanism of the tablet formulation. Among them are:
- Periods of depression
- Difficulty concentrating and processing thoughts
If you snort Suboxone tablets, the naloxone content can induce unexpected withdrawal symptoms because of how quickly it is released into the bloodstream when it is snorted, instead of being allowed to dissolve. Withdrawal symptoms include:
- Increased heart rate
- High blood pressure
- Flu-like symptoms
- Vomiting and diarrhea
- Pain and cramping in the muscles
In general, snorting any opioid medication causes various problems, and it is strongly indicative of a substance use disorder. Opioids can be very therapeutic when taken as prescribed, but reducing them to a powdered form renders the time-release formulations moot, so they can quickly become harmful and outright dangerous. Adverse symptoms from snorting buprenorphine include:
- Nasal congestion
- Bloody nose
- Pain in the ear canal
- Difficulty swallowing
Risks of Misusing Buprenorphine
Is it possible to overdose on snorted buprenorphine? Usually, there is always the risk of respiratory depression when taking opioids at high doses. As a partial opioid agonist, buprenorphine has a ceiling effect, so it should not overload opioid receptors to the point of triggering respiratory depression and failure like heroin or oxycodone might, even if a person takes more buprenorphine than they have been prescribed. However, snorting buprenorphine can increase the possibility of inducing an overdose, especially if other substances (sedatives like benzodiazepines or other opioids, or depressants like alcohol) are present.
Even though buprenorphine generally is not associated with overdose, and it can reduce the risk of death after an overdose on full opioid agonists, the combined influence of these other substances and snorted buprenorphine can be fatal.
Snorting vs. Sublingual Consumption
What difference does this make? Suboxone is not designed to be absorbed in an acidic environment. If the tablets are swallowed, very little buprenorphine/naloxone is absorbed into the bloodstream because the stomach’s natural acids negate the contents of the tablet. The mouth, on the other hand, has a very neutral acidity unless the person drinks certain medications or beverages, such as coffee. This is why those who are prescribed Suboxone are told to not drink anything with high acidity for 20 minutes before their dose, and it is why patients are told to take their Suboxone sublingually instead of swallowing the medication.
Because of this formulation, snorting buprenorphine/Suboxone can lead to more absorption of the medication than intended. Patients who are not used to taking opioids likely will experience a high if they take their buprenorphine in this way, and overdosing via this method is not unheard of.
Patients who have experience with abusing opioids, and snorting pain pills to feel high, likely will not have the same blast of euphoria that they did from their full opioid agonists. But if they are desperate enough to subvert their prescribed buprenorphine prescriptions, the likelihood is that they will nonetheless persist.
Regardless of experience with opioids and drug abuse, snorting drugs probably will damage the delicate tissues that line the nasal passages. This can lead to chronic sinus infections and permanent tissue damage to the point of long-term breathing difficulty and a diminished sense of smell.
A person who snorts buprenorphine is practicing behavior that is a characteristic of an active, and unhealthy, psychological dependence on a chemical substance. Buprenorphine is a safe and therapeutic drug when taken sublingually, but there is no way to safely snort it.